Taking drugs to assist with sleep can be helpful provided theyare used in very rare situations. Common sleeping medication include Serepax, Valium, Mogadon and Tranxene to name but a few. However these prescription drugs can become a problem if used every night over long periods of time. If you have been taking sleeping drugs over a long period of time it is important to reduce your dosage of medication slowly. Before doing so, consult your doctor. Taking these medications have several problems:
- Tolerance builds up and you then require more medication to receive the same effect
- Some medications have unpleasant side effects, many people on this form of medication report waking up feeling like they have a hangover.
- Other side effects can include anxiety, lack of motivation, lack of energy, nervous tension, sweating, headaches, aches and pains, lack of concentration and an upset stomach.
- In somecases the medication can cause the problem it was used to “cure”, insomnia.
Many sleeping medications prevent R.E.M. sleep (Rapid Eye Movement). This is better known as our dream sleep. It is this part of our sleep that rids us of the garble we have accumulated over a day. Following is some suggestions for experiencing better sleep patterns:
1) Exercise during the day (do not exercise 2 hours prior to going to bed)
2) Avoid stimulants throughout the day like coffee, tea, cola, alcohol
3) Retire the some time each night (In the beginning you may be awake for a period, however persevere)
4) Try to rise each morning at the same time (your body may need to reset it’s biological clock)
5) Go to bed on an empty stomach (do not eat for at least 2 hours before retiring)
6) Learn relaxation techniques or buy a tape you can listen to each night
7) Don’t go to bed watching television or listening to the radio
8) Ensure your room is darkened
9) Don’t go to bed without resolving differences between you and your partner
10) Learn to leave work hassles “at work”
11) Try to sleep in a quiet environment.
There are also sleep clinics available to deal with this very situation so talk with your doctor.